Not such good news for our bi-polar difficult children

Discussion in 'General Parenting' started by Steely, Dec 17, 2008.

  1. Steely

    Steely Active Member

    The FDA has just stopped short of black boxing 11 anti-seizure medications claiming that they increase the risk of suicidal ideation. They instead chose to include warnings and send information to all doctors about the potential risks.

    I think that more than a LOT our difficult children take these medications! I guess just something to talk to our psychiatrists about.:(

    http://www.washingtonpost.com/wp-dy...16/AR2008121602240.html?referrer=emailarticle
     
  2. Critter Lover

    Critter Lover New Member

    Could be the reason why my difficult child has been Baker Acted in Nov 2007
    and now he is in the hospital again this month. Even his Effexor XR
    states it might cause suicidal tendacies......GOOD GRIEF!:sad-very:
     
  3. klmno

    klmno Active Member

    Hmmm- I wonder if psychiatrist will change difficult child's depakote er. I doubt it- but- I would be worried more if difficult child had to stop taking the lithobid. I guess it depends on the psychiatrist- some will script the medications whether they are approved or not and regardless of the label.
     
  4. gcvmom

    gcvmom Here we go again!

    I think this part of the article is especially pertinent to our community of difficult child's:

    Dr. Gholam Motamedi, director of clinical neurophysiology fellowship and epilepsy at Georgetown University Hospital in Washington, D.C., said it was "surprising to attribute suicide to the antiepileptic drugs per se, because a good number of these drugs are used in psychiatry for their positive effects on mood and depression. Nevertheless, this emphasizes the importance of screening for signs and symptoms of depression and suicidal tendencies in the epilepsy clinics."

    He also pointed to studies that have shown that people with epilepsy tend to have a higher incidence of depression, which is tied to suicide.

    "Therefore, this increased rate of suicide may tell us patients with epilepsy may have higher rate of suicide, but it doesn't mean it's 'caused' by the anti-seizure drugs," Motamedi said.
     
  5. Jena

    Jena New Member

    i think as time goes on, and more of the effects of the medications are seen we're going to hear more about this type of thing happening. Its' rough with the medications we use because they aren't tested on kids, it's just benefiting a majority of our children.
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    Thank you Steely.

    I agree, Jennifer. It's one big experiment. But if that's all we're offered, what to do?
     
  7. Sara PA

    Sara PA New Member

    I thought I'd come back and weigh in on this.

    It has long been known that controlling seizures leads to depression. What isn't known is why. Is it actually the control of the seizure activity that causes depression? Don't forget that electoconvulsive therapy -- shock treatments -- are electrically induced convulsions and an effective, though controversial, treatment for severe depression which doesn't respond to other treatment. Coincidence?

    All that said, my son's suicidal ideation which was caused by antidepressants continued while he took just Lamictal, though certainly not as bad as when he was taking Celexa. And I am convinced now that the Lamictal made his anxiety worse. I had an episode of acute depressed when I took Dilantin. And the only time I had panic attacks was during those years. The Tegretol caused too much cognitive dulling for me figure out if I was actually depressed or not. We were both pretty much seizure free when we took those drugs but neither of us had a lot of seizure activity.

    My friend with epilepsy whom I mentioned a number of times has control of his sometimes daily seizures for the first time in 40+ years on a combo of Lamictal and Topamax but he has to take Lexapro because he's severely depressed and, yes, suicidal.

    Is it the drugs? Is it the control of seizures? Or both?
     
    Last edited: Dec 18, 2008
  8. smallworld

    smallworld Moderator

    Both my son and middle daughter became depressed while taking Depakote for mood stabilization. Neither has seizures. My assumption -- right or wrong -- was that their mania was so well controlled that it pushed them down into depression. Both do better on Lamictal, but still need an add-on medication for some residual depression (Seroquel in my son's case and Lexapro in my daughter's case).
     
  9. Steely

    Steely Active Member

    Seriously an interesting topic.
    Sara thanks for weighing in on this.

    There is so much of this data that was already intuitive to me, and yet there has not been enough research to substantiate my intuition. I have seen it with my own eyes with difficult child, but yet when I bring it to a psychiatrists attention, they dismiss it. Case and point 1 month ago with difficult child when they tried to start Lamictal.

    I think it goes without saying that we are our children's best advocates, and if we see that when A is given, and B happens, we need to trust our gut and advocate for a different A.
     
  10. klmno

    klmno Active Member

    DITTO! DITTO! DITTO!

    I think this can happen no matter what kind of treatment, intervention or medication- whether it applies to physical illness, school issues, discipline methods, medications, etc. And what works for one doesn't necessarily work for another.
     
  11. KTMom91

    KTMom91 Well-Known Member

    Interesting article, and definitely something we should be watching. Thanks, Steely.
     
  12. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Actually Lithium, the only anti-seizure medication for bipolar, has been proven to lessen suicidal ideation and also help substance abuse. Maybe that's the way to go.
     
Loading...